Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 8, NWS Chicago, IL

July 10, 20005 counties in Illinois

NWS Chicago, IL issued this flash flood warning at Jul 10, 2000, 7:00 AM CDT for 5 counties in Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2000, 7:00 AM CDT (12:00 UTC)
Expired
Jul 10, 2000, 8:00 AM CDT
In force
60 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties DeKalb County, IL, Grundy County, IL, Kendall County, IL, Lee County, IL, Will County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 101205
FFWLOT
ILC037-063-093-103-197-101700-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
700 AM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR
  DE KALB COUNTY IN NORTH CENTRAL ILLINOIS
  LEE COUNTY IN NORTH CENTRAL ILLINOIS
  GRUNDY COUNTY IN NORTHEAST ILLINOIS
  KENDALL COUNTY IN NORTHEAST ILLINOIS
  WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL NOON CDT.

* AT 650 AM CDT(650 AM EST) THE PUBLIC REPORTED FLOODING AT MORRIS
  IN GRUNDY COUNTY WITH RAINFALL MEASURED TO 4 AND A HALF INCHES.
  THIS CONFIRMS DOPPLER RADAR ESTIMATES OF 4 TO 6 INCHES STEMMING FROM
  DIXON IN NORTHWEST LEE COUNTY IN ILLINOIS THROUGH REMINGTON COUNTY
  IN SOUTHEAST JASPER COUNTY IN INDIANA. ANOTHER 4 TO 5 INCH MAXIMA
  EXISTS FROM NORTHERN FORD COUNTY IN ILLINOIS THROUGH ATKINSON IN BENTON
  COUNTY INDIANA. WITH THIS MUCH RAINFALL...STANDING WATERS ON ROADWAYS
  AND ENGORGED CREEKS ARE NOT LIKELY TO RECEDE UNTIL NOON. THUS THE FLOOD
  WARNINGS ISSUED UNTIL 800 AM THIS MORNING HAVE BEEN REISSUED TO EXTEND
  FLOOD CONDITIONS THROUGH NOON.

* SOME LOCATIONS AFFECTED INCLUDE
  DIXON...
  FRANKLIN GROVE...
  PAW PAW...
  SANDWICH...
  NEWARK...
  MORRIS...
  COAL CITY...
  CHANNAHON...
  ELWOOD...
  WILMINGTON...
  SYMERTON...

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DsEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. MOVE UP TO HIGHER GROUND.

BRUMER

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:35 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 2:35 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
235 AM CDT MON JUL 10 2000

PRESENT SCENARIO INVOLVES FLOODING AND POSSIBLE SEVERE WX THIS
MORNING ACROSS NRN IL/NW IN. SEVERAL FLOOD WARNINGS OUT AND MORE
LIKELY TO FOLLOW AS DERECHO LOOKING BOW IN NERN IA IMPENDING ACROSS
NRN IL BFR DAWN. THIS ADDING MORE FLOODING AND RISK OF HIGH WINDS.
WOULD THINK LINE OF STORMS IN ECNTL IL FROM OLD OUTFLOW FROM
YESTERDAY MORNING. DEWPOINT DISCONTINUITY AT SFC CAN SUPPORT THIS
BOUNDARY. HOWEVER NEW DEVELOPMENT FROM THIS LINE BACK TO DBQ FAVORS
ETA MODEL 700 MB HIGH DEWPOINT AXIS.

FOLLOWING ETA THIS MORNING WOULD PINPOINT BOW ECHO IN ERN IA
ASSOCIATED WITH SHORT WAVE AT SAME LOCATION TO DRIVE EASTSOUTHEAST
ACROSS NRN IL TO NWRN INDIANA BY DAYBREAK. SECONDARY WAVE NOW IN ERN
NEBRASKA TO FOLLOW ON ITS HEALS DURING THE DAY...SO HEAVY RAIN AND
HIGH WINDS NOT LIMITED TO THE MORNING HOURS AND WILL CONTINUE RISK
OF TSTMS INTO THE EVENING HOURS. EVEN CONTINUE THROUGH TNGT FOR SRN
CWA.

ETA SHOWS FRONT...NOW MEANDERING ACROSS SRN OR CNTL WISCONSIN...TO
DROP THRU NRN IL/NWRN IN SOMETIME LATE THIS AFTN INTO ERY EVENING.
SFC HIGH BUILDING DOWN OUT OF CANADA TONIGHT HELPING TO STABILIZE
...COOL...AND DRY THE AREA LATE TONIGHT AND TUESDAY. SFC HIGH SHIFTS
OFF TO THE EAST TUES NIGHT. WAVE DRIVING SEWD DOWN UPPER FLOW
REFLECTED BY SFC LO ALONG OLD FRONTAL BOUNDARY IN CENTRAL IL.
OVERRUNNING MSTR RETURNING THREAT OF RAIN TO NRN IL/NWRN IN ON WED
WITH HIGH PRESSURE BUILDING INTO NRN IL ONCE AGAIN WED NIGHT AND
THURSDAY. FAN AND FWC TEMPS NRLY IDENTICAL. WILL CONTINUE TO
FOLLOW.

.CHI...FFW OGLE...LEE...DE KALB...LA SALLE...LIVINGSTON...
FORD...IROQUOIS COUNTIES IN ILLINOIS AND NEWTON...JASPER...
AND BENTON COUNTIES IN INDIANA TIL 600 AM. WW#563 TIL 8AM FOR NRN IL.

BRUMER

In the hours before

Special weather statement, Jul 10, 4:35 AM CDT, 2 hours 25 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
101100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
432 AM CDT/EST MON JUL 10 2000

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN ILLINOIS THROUGH
800 AM THIS MORNING...
...FLASH FLOOD WARNINGS POSTED FOR PORTIONS OF NORTHERN ILLINOIS AND
NORTHWEST INDIANA UNTIL 600 AM...

MORE THUNDERSTORMS ARE ROLLING SOUTHEAST THROUGH LA SALLE...LIVINGSTON
...FORD...AND IROQUOIS COUNTIES IN ILLINOIS AND NEWTON...JASPER...AND
BENTON COUNTIES IN INDIANA WHERE A FLASH FLOOD WARNING REMAINS IN
EFFECT. THE SAME IS TRUE FOR OGLE...LEE...AND DE KALB COUNTIES IN
ILLINOIS. ALREADY UP TO 4 INCHES OF RAIN HAS FALLEN OVER PARTS OF SOME
OF THESE COUNTIES. PROSPECTS FOR ANOTHER COUPLE INCHES EXISTS WITH
THESE NEW LINES OF STORMS.

THE LINE IN NORTH CENTRAL ILLINOIS IS PART OF A POSSIBLY SEVERE BAND
OF STORMS IMPENDING UPON NORTHERN PORTIONS OF NORTHEAST ILLINOIS SUCH
AS MCHENRY...LAKE...KANE...DU PAGE...AND COOK COUNTIES. THE MORE
SEVERE LOOKING PORTION ROLLED THROUGH ROCKFORD BUT ONLY PRODUCED 35 TO
40 MPH WINDS. HOWEVER HEAVY RAINS FROM THIS LINE OF STORMS COULD SET
THE REST OF NORTHERN ILLINOIS AND NORTHWEST INDIANA FOR FLOODING LATER
THIS MORNING. A NEW AREA OF STORMS HAS SPRUNG UP IN EASTERN IOWA AND
WILL SPREAD INTO NORTHWEST ILLINOIS BY DAYBREAK. IF THESE NEWER STORMS
MAINTAIN THEIR STRENGTH...ANOTHER COUPLE INCHES IS IN STORE FOR
NORTHERN ILLINOIS AND NORTHWEST INDIANA.

COMMUNITIES SHOULD BE ALERT FOR STRONG WINDS AND HEAVY RAIN WITH THE
STORMS THIS MORNING. FLOODING IS LIKELY TO BE THE BIGGEST PROBLEM.
MOTORISTS SHOULD AVOID DRIVING ACROSS FLOODED ROADWAYS AND BE PREPARED
TO TAKE ALTERNATE ROUTES.

BRUMER
Special weather statement, Jul 10, 5:38 AM CDT, 1 hour 22 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
101135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
535 AM CDT/EST MON JUL 10 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN
ILLINOIS...

THE SEVERE THUNDERSTORM WATCH IS CANCELLED FOR WINNEBAGO...OGLE
...BOONE...AND MCHENRY COUNTIES. THE LINE OF STRONG STORMS HAS MOVED
OUT OF THE AREA AND NO LONGER POSES A THREAT TO THOSE COUNTIES. RAIN
WILL CONTINUE FOR THE NEXT FEW HOURS. NEW STORMS MOVING OUT OF IOWA
APPEAR TO BE HEADED SOUTH OF THESE AREAS.

BRUMER
Special weather statement, Jul 10, 5:50 AM CDT, 1 hour 10 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
101150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
550 AM CDT/EST MON JUL 10 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST
ILLINOIS...

THE SEVERE THUNDERSTORM WATCH IS CANCELLED FOR LEE...DE KALB...KANE
...DU PAGE...AND LAKE COUNTIES IN ILLINOIS. THE LINE OF STRONG STORMS
HAS MOVED OUT OF THE AREA AND NO LONGER POSES A SEVERE WEATHER THREAT.
RAIN WILL CONTINUE FOR THE NEXT SEVERAL HOURS. NEW STORMS MOVING OUT
OF IOWA SHOULD MOVE SOUTH OF THESE AREAS.

BRUMER
Special weather statement, Jul 10, 6:00 AM CDT, 1 hour before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST MON JUL 10 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

SEVERAL DISTURBANCES ARE EXPECTED TO MOVE FROM THE WEST TODAY. THESE
WAVES WILL GENERATE THUNDERSTORMS ACROSS IOWA THAT WILL CONTINUE TO
DRIFT EAST SOUTHEAST INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA.
HEAVY RAINS WILL STILL BE A PROBLEM AS WELL. FLOODING SHOULD RECEDE
LATER THIS MORNING BUT COULD AGAIN ARISE WITH ANOTHER BOUT OF STORMS
THIS AFTERNOON AND EVENING.

A COLD FRONT WILL PUSH SLOWLY DOWN FROM THE NORTH THIS AFTERNOON INTO
THE EVENING HOURS...HELPING TO DRY AND STABILIZE THE AREA. A RISK OF
THUNDERSTORMS WILL CONTINUE WELL INTO TONIGHT FOR THE SOUTHERN TIER OF
THE AREA.

BRUMER
Special weather statement, Jul 10, 6:24 AM CDT, 36 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
101225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
625 AM CDT/EST MON JUL 10 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR COOK...KENDALL...AND WILL
COUNTIES IN ILLINOIS...

THE SEVERE THUNDERSTORM WATCH IS CANCELLED FOR COOK...KENDALL...AND
WILL COUNTIES IN ILLINOIS. THE LINE OF STRONG STORMS HAS MOVED OUT OF
THE AREA AND NO LONGER POSES A SEVERE WEATHER THREAT. RAIN WILL
CONTINUE FOR THE NEXT SEVERAL HOURS. A THUNDERSTORM IS ALSO POSSIBLE.

BRUMER
Special weather statement, Jul 10, 6:39 AM CDT, 21 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
101240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
640 AM CDT/EST MON JUL 10 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR LA SALLE...GRUNDY...AND
KANKAKEE COUNTIES IN ILLINOIS...

THE SEVERE THUNDERSTORM WATCH IS CANCELLED FOR LA SALLE...GRUNDY...
AND KANKAKEE COUNTIES IN ILLINOIS. THE LINE OF STRONG STORMS HAS
WEAKENED AND NO LONGER POSES A THREAT OF SEVERE WEATHER. THIS
TERMINATES THE ENTIRE SEVERE THUNDERSTORM WATCH FOR NORTHERN ILLINOIS.

RAIN HOWEVER WILL CONTINUE FOR THE NEXT SEVERAL HOURS AND WILL
CONTINUE TO CAUSE FLOODING OR IMPEDE RECEDING FLOOD WATERS THIS
MORNING.

BRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:58 PM CDTFlash Flood WarningLOTFord, Iroquois, LaSalle, Livingston6 hr
Jul 10, 1:50 AM CDTFlash Flood WarningLOTDeKalb, Lee, Ogle4 hr
Jul 10, 3:12 AM CDTFlash Flood WarningLOTKankakee4 hr
Jul 10, 3:33 AM CDTSevere Thunderstorm WarningLOTWinnebago57 min
Jul 10, 4:55 AM CDTFlash Flood WarningLOTGrundy, Kendall, Will3 hr
Jul 10, 6:14 AM CDTFlash Flood WarningLOTFord, Iroquois, Kankakee, LaSalle, Livingston3 hr

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.